Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS New York, NY

June 11, 2001Lower Connecticut River Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 11, 2001, 10:30 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2001, 10:30 PM EDT (02:30 UTC)
Expired
Jun 11, 2001, 11:15 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Whole counties

County Lower Connecticut River Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 120230
SVROKX
CTC007-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1030 PM EDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 1115 PM EDT

* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIDDLETOWN...OR ABOUT 2 MILES SOUTH OF
  MIDDLETOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL MIDDLESEX COUNTY AT 1040 PM EDT
RURAL EASTERN MIDDLESEX COUNTY AT 1100 PM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4161 7276 4143 7277 4142 7244 4147 7228
          4159 7246


SDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:03 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 11, 10:03 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1003 PM EDT MON JUN 11 2001

VERY BUSY NIGHT BUT MOST STORMS JUST FALLING SHORT OF SEVERE
CRITERIA. SFC LOW MOVING INTO NWRN CT. AXIS OF MOST UNSTABLE AIR
STILL EXTENDS ACROSS MOST OF CWA. WILL HAVE TO CONTEND WITH TSTMS
FOR ANOTHER COUPLE OF HOURS OR SO. WILL TRY TO GET MARINE OUT ASAP.

ANY OTHER PRODUCTS WILL HAVE TO WAIT FOR NOW.

MARINE: WINDS UP NOW AHEAD OF FRONT BUT SHOULD DROP SOMEWHAT
OVERNIGHT. NO FLAGS.

.OKX...
CT...SVR TSTM WATCH CTZ005>007-009>011 TIL 03Z.
NJ...SVR TSTM WATCH NJZ002>005 TIL 03Z.
NY...SVR TSTM WATCH NYZ067>071 TIL 03Z.
MARINE...NONE.

PW

In the hours before

Local storm report, Jun 11, 9:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
910 PM EDT MON JUN 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    ELIZABETH                 NJ
06/11/01   UNION                          LIGHTNING STRUCK HOUSE AND
                                          DAMAGED CHIMNEY...REPORTED
                                          BY SPOTTER

0837 PM    NAUGATUCK                 CT   WIND DAMAGE
06/11/01   NEW HAVEN                      TREES AND POWER LINES
                                          DOWNED...REPORT BY LOCAL
                                          PD.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:30 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region45 min
Jun 11, 11:06 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region39 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.